Indiana, 2020

Damaging Wind in Indiana, June 9, 2020

June 9, 2020 · NWS ILN · 1 event in 1 county or zone

The remnants of Tropical Storm Cristobal tracked through the mid-Mississippi River Valley, with some bands of thunderstorms developing on its eastern periphery.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

The remnants of Tropical Storm Cristobal tracked through the mid-Mississippi River Valley, with some bands of thunderstorms developing on its eastern periphery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 9, 3:04 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 9, 3:04 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
404 PM EDT Tue Jun 9 2020

.SYNOPSIS...
Low pressure will exit to the northeast this evening, but will
be following by another low pressure system and additional storm
chances on Wednesday. High pressure will provide cooler and
drier weather for late week into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Remnants of Cristobal are heading north along the Mississippi
River this afternoon, while surface high pressure remains off
the Atlantic coast. Increasing southerly flow accompanying the
tropical system will continue to pump in a very humid airmass
through the near term. High-res models push the current band of
storms to the north and northeast through sunset, with
decreasing instability in the wake of the precipitation as
temperatures drop into the upper 70s. In the muggy air behind
the showers, expecting low temperatures overnight only to dip
into the low 70s. Decided to keep slight chance POPs in the
forecast overnight, since it won't take much in the tropical
environment to form some weak convection.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Main story Wednesday will be increasingly unstable airmass
meeting up with a negatively tilted shortwave heading up the
ridge axis currently in place over the East Coast. At the
surface, a cold front/dry line will slice through the forecast
area during the late afternoon hours. Timing of this line of
convergence is still a bit uncertain with the guidance. Have
bracketed the time of peak concern to be from 18Z through just
after 00Z, with a quick end to the precipitation behind the main
line along the front.

Based on several emerging mesoscale factors, including SBCAPE
values of 2000-3000 J/kg, 35-45kts of 0-6km bulk shear, and
20-30kts of 0-1km bulk shear, there is growing concern for
severe storms with damaging wind, large hail, and tornadoes as
well. In fact, STP values exceeding 3 in west central through
central Ohio provide some alert for the potential for strong
tornadoes during the late afternoon through early evening hours.
Main question will be coverage for storms, as well as how long
the storms remain discrete along the front.

Behind the front, rapid drying will end the storm threat and
usher in cooler air for the rest of the short term period.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Most concern in the long term /after a quiet and enjoyable Thursday
and Friday/ will be where and when closed/cutoff low forms in the
Great Lakes later in the weekend and into early next week. There is
considerable uncertainty in not only where/when this forms among the
deterministic and ensemble members, but also the impacts on the
sensible weather. There is high confidence this entire period will
feature below normal temperatures and little threat of hazardous
weather.  However, the most problematic part of the forecast centers
around Sun/Mon/Tues with a rather large degree of uncertainty on
daytime high temperatures/shower potential/and cloud cover should
the closed low develop right over the ILN CWA, a possibility in a
handful of the runs viewed from 09.00Z and 09.12Z.  For right now,
will keep low rain chances on Tuesday /which has the best ensemble
agreement of those three days/ and leave potential adjustments to
Sunday/Monday with upcoming shifts who may need to introduce
diurnally driven shower potential.  Same logic for temperatures - if
closed upper low parks right over the ILN CWA on Sunday/Monday,
temperatures may need to be dropped significantly from current
forecast highs - and these days are recognized as having very large
spreads in temperatures in EPS/GEFS data.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/... Main threat within the
TAF period will be thunderstorm potential this afternoon into
early evening along gusty southerly winds. Stayed with VCTS
through near term period, though higher resolution models depict
a northwest to southeast oriented band pushing through CVG/LUK,
then DAY/ILN, then CMH/LCK in the 20-24Z time frame. Due to
timing differences between models along with uncertainty with
how much lightning will be present, will adjust as details
emerge.

Tonight, guidance continues to depict a very moist environment
leading to lowering of ceilings below 3000 feet starting around
sunrise and continuing for a few hours in the morning. Following
burn-off, and leading to the end of the TAF period, focus turns
to increasing thunderstorm potential after noon Wednesday.

OUTLOOK...Thunderstorms are possible on Wednesday. Wind gusts to
30kts are also possible on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hogue
NEAR TERM...Hogue
SHORT TERM...Hogue
LONG TERM...Binau
AVIATION...Hogue
Hazardous weather outlook, Jun 9, 3:11 PM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
411 PM EDT Tue Jun 9 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
411 PM EDT Tue Jun 9 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

A few strong to severe storms are possible this evening. The main
threat is damaging wind gusts, and an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected to develop Wednesday afternoon into the
early evening hours. Some of these storms may include large hail,
damaging winds, and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed on Wednesday, while
following all local, state and CDC guidelines.

In the hours before

Local storm report, Jun 9, 4:51 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
551 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     4 ESE FAIRBORN          39.78N 83.94W
06/09/2020                   GREENE             OH   BROADCAST MEDIA

            LARGE BRANCH DOWNED ALONG A PORTION OF HYDE ROAD NEAR
            YELLOW SPRINGS. TIME ESTIMATED BY RADAR.

&&

KC
Local storm report, Jun 9, 4:57 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
557 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     3 WSW DOWNTOWN DAYTON   39.75N 84.25W
06/09/2020                   MONTGOMERY         OH   BROADCAST MEDIA

            TREE DOWNED IN 3800 BLOCK OF WEST THIRD STREET. TIME
            ESTIMATED BY RADAR.

&&

KC
Local storm report, Jun 9, 5:03 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
603 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 N TROY                40.06N 84.20W
06/09/2020                   MIAMI              OH   TRAINED SPOTTER

            TREE DOWN. TIME ESTIMATED FROM RADAR.

&&

BINAU
Local storm report, Jun 9, 5:19 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
619 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     1 SSE SIDNEY            40.28N 84.15W
06/09/2020                   SHELBY             OH   AMATEUR RADIO

            LARGE BRANCHES DOWN. TIME ESTIMATED FROM RADAR.

&&

BINAU
Local storm report, Jun 9, 5:21 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
621 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     1 S SIDNEY              40.28N 84.16W
06/09/2020                   SHELBY             OH   AMATEUR RADIO

            TREES DOWN ON FORAKER AVENUE. TIME ESTIMATED FROM RADAR.

&&

BINAU
Local storm report, Jun 9, 5:23 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
623 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     5 NE SIDNEY             40.33N 84.09W
06/09/2020                   SHELBY             OH   AMATEUR RADIO

            10 INCH HEALTHY BRANCH SNAPPED OFF A TREE. TIME ESTIMATED
            FROM RADAR.

&&

BINAU

The radar

The Cincinnati radar (KILN), 99 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 9, 6:13 PM EST to 6:23 PM EST
Where
Union County, 0.87 mi NW of Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.640, -84.940

A tree was knocked down on Snake Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886380.